Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .

   Advertisement
Carepass Ad Carepass Ad .
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I believe I had an overdose of nicotine while using a nicotine patch. I experienced severe dizziness, nausea, heart palpitations and restless legs. How long does it take to recover from an overdose of nicotine?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Howard LeWine, M.D., is chief editor of Internet Publishing, Harvard Health Publications. He is a clinical instructor of medicine at Harvard Medical School and Brigham and Women's Hospital. Dr. LeWine has been a primary care internist and teacher of internal medicine since 1978.

.
.
December 28, 2012
.

A:

You have the classic symptoms for nicotine overdose. Typical symptoms include:

  • Nausea and vomiting
  • Drooling
  • Sweating
  • Weakness
  • Dizziness
  • Headache
  • Palpitations

Here are common reasons for nicotine overdose:

  • Using more than one patch at once
  • Using too much nicotine gum along with the patch
  • Smoking while you are on the patch

It is essential that you stop smoking the day you start the patch. And take the patch off if you begin smoking again.

If you weren’t smoking, using nicotine gum or using more than one patch, it may be that you need a lower dose of the patch.

Were you smoking less than 10 cigarettes a day before you used the patch? If so, you may have developed these symptoms because the nicotine in your patch was higher than that in the cigarettes you’d been smoking.

Before trying the patch again, talk to your doctor. If these symptoms happen again — even with a lower dose — then remove the patch immediately. Call your doctor’s office for advice. But don’t give up and go back to smoking.

You should not use the patch if:

  • You are pregnant or breastfeeding
  • You have had a recent heart attack or stroke

And if you have these conditions, don’t use the patch until your doctor says it’s safe:

  • Stomach ulcers
  • Diabetes
  • High blood pressure

Symptoms of nicotine overdose usually don’t last long. Once you pull off a patch and stop smoking, the nicotine rapidly gets cleared from your body. And you shouldn’t get any long-term health effects from the nicotine overdose.

It’s essential that you quit smoking to avoid long-term health problems. It kills nearly half a million Americans each year.

Quitting smoking is a tremendous challenge. There are many effective medical therapies available. In addition to nicotine replacement, there are other drugs that can help you quit. Examples include bupropion (Zyban, generic versions) and varenicline (Chantix). Stop-smoking programs, counseling and behavioral therapy are also effective.

.

 

 

4581, 8489, 24549,
smoking,nicotine,dose
4581

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.